Thunderstorm Wind, Valley
- When
- August 9, 4:25 PM MST
- Where
- Valley County, 33 mi SW of Glasgow
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.867, -107.133
King Coulee Raws.
12 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 9, 1:09 PM MST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 209 PM MDT WED AUG 9 2006 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... A SHORTWAVE WILL MOVE ALONG THE UPPER SOUTHWEST FLOW TONIGHT TO BRING ANOTHER ROUND OF CONVECTIVE WEATHER. THE UPPER RIDGE WILL REBOUND SOMEWHAT THURSDAY...BUT UPPER FLOW BACKS TO THE SOUTHWEST ONCE AGAIN BY EVENING AS ANOTHER UPPER SHORTWAVE TROUGH PUSHES IN FROM THE WEST COAST. COLD FRONT ON FRIDAY WILL SET OFF ANOTHER ROUND OF CONVECTIVE ACTIVITY...AS COLDER AIR MOVES INTO THE REGION. TONIGHT...A SHORT WAVE IN THE SOUTHWEST FLOW WILL RUN OVER THE UNSTABLE AIR OF THE SURFACE LOW TONIGHT. MODEL SOUNDINGS MAINTAIN THE INVERTED V PROFILE WHICH INDICATE THAT ANY EVENING THUNDERSTORMS MAY CAUSE STRONG GUSTY WINDS. PRECIPITABLE WATER IS IN MORE ABUNDANCE SO COULD SEE SOME SHOWER ACTIVITY...ESPECIALLY IN THE NORTHEAST ZONES. SPC HAS PLACED NORTHEAST MONTANA IN A SLIGHT RISK AREA...MAINLY FOR POSSIBLE DAMAGING WINDS. HOWEVER HAVE ALREADY ADDED GUSTY WIND WORDING WITH ANY THUNDERSTORMS THAT OCCUR. THURSDAY...THE SHORTWAVE SHOULD MAKE IT THROUGH THE AREA BY MORNING WHICH WILL ALLOW THE WEAK UPPER RIDGE TO RECLAIM ITS INFLUENCE. THEREFORE MAY SEE MORNING SHOWERS BEFORE CLEARING OUT PRIOR TO AFTERNOON. WITH RIDGE BUILDING BACK IN...SHOULD SEE ANOTHER WARM DAY IN THE 90S. FRIDAY...MODELS DIFFER ON TIMING OF COLD FRONT BUT AGREE THAT FRONT WILL NOT CROSS INTO CWA UNTIL AFTER 12Z. FRONT WILL MOST LIKELY MAKE ITS WAY OVER THE AREA BY AFTERNOON. THE FRONT MOVING IN WILL CREATE A CHANCE FOR THUNDERSTORM AND RAIN SHOWER ACTIVITY. MOMENTUM TRANSFER OF MID-LEVEL WINDS WILL LIKELY GENERATE STRONG NORTHWEST WINDS IN LATE AFTERNOON. SCT .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... ADDED POPS TO THE SOUTHERN ZONES FOR SATURDAY NIGHT WITH DEPARTING SYSTEM (AND TO HELP WITH COORDINATION OF SURROUNDING OFFICES). 12Z GFS SHARPENED UP TROUGH APPROACHING THE AREA FOR MIDDLE OF NEXT WEEK. DID NOT MAKE ANY CHANGES BUT AS TIME NEARS LATER SHIFTS MAY MAKE ADJUSTMENTS. -TFJ PREVIOUS DISCUSSION... MODELS GENERALLY IN AGREEMENT THAT A COLD FRONTAL PASSAGE FRIDAY OR FRIDAY EVENING WILL BE FOLLOWED BY AN UPPER TROUGH THIS WEEKEND. THIS WILL BRING RELIEF FROM ANOTHER HOT WEEK. IN THE WAKE OF THE TROUGH...QUASI-ZONAL FLOW WILL FOLLOW EARLY NEXT WEEK FOR NEAR NORMAL/SLIGHTLY ABOVE NORMAL TEMPERATURES. FRI NIGHT & SATURDAY...MODELS DIFFER A BIT ON THE TIMING FOR A STRONG COLD FRONTAL PASSAGE. THE FRONT LOOKS TO EITHER COME THROUGH FRIDAY AFTERNOON OR EVENING. IN THE WAKE OF THE FRONT AN UPPER TROUGH WILL WORK ACROSS THE AREA THIS WEEKEND WITH MUCH COOLER WEATHER. SOME SHORTWAVE ENERGY AND JUST ENOUGH MOISTURE MAY COMBINE TO TOUGH OFF A FEW SHOWERS AND THUNDERSTORMS SATURDAY. MADE A FEW TWEAKS TO LOWER TEMPERATURES A BIT SATURDAY AS THE AIRMASS BEHIND THE FRONT LOOKS AS COOL AS THE LAST STRONG FRONT IN LATE JULY. SAT NIGHT & SUNDAY...HIGH PRESSURE BEGINS TO SETTLE INTO THE AREA SUNDAY...WHICH SHOULD BEGIN TO DRY THINGS OUT. LATEST GFS LINGERS THE TROUGH ACROSS THE AREA INTO SUNDAY...HOWEVER...DPROG/DT INDICATES THIS IS A RECENT CHANGE...AND THE ECMWF AND CANADIAN ARE MUCH MORE PROGRESSIVE WITH THIS FEATURE. THEREFORE IN EXCELLENT AGREEMENT WITH SURROUNDING OFFICES PLAN TO DISCOUNT THE LATEST GFS RUN AND KEEP THINGS DRY FOR NOW. TEMPERATURES SHOULD BE NEAR NORMAL. IF LATER MODEL RUNS DO COME INTO BETTER AGREEMENT WITH THE LATEST GFS WOULD NEED TO CONSIDER LINGERING SOME SHOWERS INTO SUNDAY AND LOWERING TEMPERATURES SOME...BUT FOR NOW IT IS THE ODD MODEL OUT. FIRST HALF OF NEXT WEEK...MOST OF THE MODELS AND ENSEMBLES HAVE AN UPPER TROUGH ACROSS SOUTHWEST CANADA WITH RELATIVELY FLAT FLOW ACROSS THE NORTHERN TIER OF THE UNITED STATES. SOME DISAGREEMENT ON THE AMPLITUDE OF DOWNSTREAM RIDGING ACROSS THE NORTHERN PLAINS. FOR NOW PLAN TO KEEP THINGS DRY WITH TEMPERATURES MODERATING TO A BIT ABOVE NORMAL...BUT NOT NEARLY AS HOT AS RECENT WEEKS. WE ARE ALSO NOW GETTING INTO THE MIDDLE OF AUGUST...AND ARE GETTING TO THE TIME OF THE YEAR WHERE NIGHTS ARE GETTING A LITTLE LONGER AND THERE IS MORE OPPORTUNITY TO COOL OFF AT NIGHT. CB && .AVIATION... VFR WILL PREVAIL FOR THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH BASES GENERALLY AOA 12K FT AGL. IN OR NEAR ANY THUNDERSTORMS LOCALLY STRONG AND ERRATIC WIND GUSTS ARE POSSIBLE. A BRIEF REDUCTION IN VISIBILITY IS POSSIBLE IN ANY STRONGER CONVECTION. -TFJ && .FIRE WEATHER... ANOTHER ROUND OF ISOLATED TO SCATTERED STORMS DUE LATE THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. HOWEVER THINGS DO APPEAR TO BE A BIT BETTER WITH RESPECT TO GETTING DECENT RAINFALL WITH AT LEAST SOME OF THE STORMS...MAINLY IN THE EAST. A RIDGE WILL ONCE AGAIN STRENGTHEN ON THURSDAY WHICH WILL MAINTAIN TEMPERATURES IN THE 90S AND DRIVE RELATIVE HUMIDITIES IN SOUTHERN ZONES DOWN INTO THE LOWER 20 PERCENT RANGE. A COLD FRONT DUE FRIDAY AFTERNOON OR EARLY EVENING WILL GENERATE STRONG WINDS AND COULD POSSIBLY REQUIRE A WATCH BY THURSDAY. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 341 AM MDT WED AUG 9 2006 MTZ016>027-059>062-101200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 341 AM MDT WED AUG 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT IS EXPECTED TO CROSS THE AREA FRIDAY AFTERNOON. THIS FRONT MAY BRING THUNDERSTORMS AND STRONG WIND. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE. THERE MAY ALSO BE FIRE WEATHER IMPLICATIONS WITH STRONG WIND AND A WIND SHIFT...AND POSSIBLE THUNDERSTORMS. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GLASGOW MT
123 PM MDT WED AUG 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 21 N POPLAR 48.42N 105.20W
08/08/2006 E1.25 INCH ROOSEVELT MT PUBLIC
HAIL AND HEAVY RAIN DESTROYED 100 ACRES OF SPRING WHEAT.
0630 PM HAIL 8 S TERRY 46.68N 105.31W
08/08/2006 E1.00 INCH PRAIRIE MT TRAINED SPOTTER
0630 PM TSTM WND GST 3 NNW POPLAR 48.15N 105.22W
08/08/2006 E60.00 MPH ROOSEVELT MT PUBLIC
0810 PM TSTM WND GST 9 S RICHEY 47.51N 105.07W
08/08/2006 E60.00 MPH DAWSON MT PUBLIC
0815 PM HAIL 4 S RICHEY 47.59N 105.07W
08/08/2006 E0.75 INCH DAWSON MT TRAINED SPOTTER
&&
TFJThe Glasgow radar (KGGW), 53 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
12 thunderstorm wind. Local standard time, as filed.
King Coulee Raws.
A 7 inch diameter tree limb was blown down by the strong wind.
King Coulee Raws.
South Sawmill Raws.
Glendive Airport AWOS.
An auger was blown over and damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527998, 5528251, 5528591, 5528592, 5528593, 5528594, 5528595, 5528596, 5528597, 5528598, 5528599, 5528600.